Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 100, NWS Topeka, KS

July 9, 2021Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2021, 11:19 PM CDT for Republic County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 11:19 PM CDT (04:19 UTC)
Expired
Jul 10, 2021, 12:15 AM CDT
In force
56 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 9:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2603 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

130 
WUUS53 KTOP 100419
SVRTOP
KSC157-100515-
/O.NEW.KTOP.SV.W.0100.210710T0419Z-210710T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1119 PM CDT Fri Jul 9 2021

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Republic County in north central Kansas...

* Until 1215 AM CDT.

* At 1119 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles north of Exeter to near Lebanon, moving
  southeast at 50 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Belleville, Scandia, Courtland, Cuba, Norway, Republic, Munden,
  Narka and Agenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 3965 9737 3966 9793 4000 9793
TIME...MOT...LOC 0419Z 296DEG 44KT 4071 9745 3984 9856 

HAIL...0.75IN
WIND...70MPH
 
$$

CP
3 follow-up statements
539 
WWUS53 KTOP 100426
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1126 PM CDT Fri Jul 9 2021

KSC157-100515-
/O.CON.KTOP.SV.W.0100.000000T0000Z-210710T0515Z/
Republic-
1126 PM CDT Fri Jul 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR REPUBLIC COUNTY...

At 1125 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Exeter to near Esbon, moving
southeast at 50 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters measured 59 mph winds northwest of 
         Hebron, Nebraska.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Norway, Republic, Munden, Narka
and Agenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 3965 9737 3966 9793 4000 9793
TIME...MOT...LOC 0425Z 296DEG 44KT 4068 9737 3981 9848 

HAIL...0.75IN
WIND...70MPH
 
$$

CP
270 
WWUS53 KTOP 100441
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1141 PM CDT Fri Jul 9 2021

KSC157-100515-
/O.CON.KTOP.SV.W.0100.000000T0000Z-210710T0515Z/
Republic-
1141 PM CDT Fri Jul 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR REPUBLIC COUNTY...

At 1140 PM CDT, severe thunderstorms were located along a line
extending from near Hebron to near Mankato, moving southeast at 50
mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Norway, Republic, Munden, Narka
and Agenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 3965 9737 3966 9793 4000 9793
TIME...MOT...LOC 0440Z 299DEG 43KT 4015 9761 3980 9818 

HAIL...1.00IN
WIND...70MPH
 
$$

CP
790 
WWUS53 KTOP 100507
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1207 AM CDT Sat Jul 10 2021

KSC157-100515-
/O.CON.KTOP.SV.W.0100.000000T0000Z-210710T0515Z/
Republic-
1207 AM CDT Sat Jul 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR REPUBLIC COUNTY...

At 1206 AM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Mahaska to near Norway, moving east at
55 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Norway, Republic, Munden, Narka
and Agenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 3965 9737 3966 9793 4000 9793
TIME...MOT...LOC 0506Z 278DEG 46KT 4002 9722 3967 9779 

HAIL...0.75IN
WIND...70MPH
 
$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:30 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 9, 6:30 PM CDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
630 PM CDT Fri Jul 9 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 249 PM CDT Fri Jul 9 2021

The main focus for this forecast is the threat for storms tonight
and tomorrow.

This afternoon, a warm front continues to push north across the
central Plains. Eastern Kansas is firmly within the warm sector
and despite temperatures in the 90s and dewpoints in the 70s we
are likely still well capped. This is evident by the lack of
surface-based cumulus development and elevated cloud bases.
Indications are that we will remain capped all day today and even
through the night.

A better chance of storms arrives tonight as a mid-level wave
kicks off an MCS across the high Plains. The 12 UTC CAM suite is
in fairly good agreement on the evolution of the MCS tonight.
They have the MCS entering northern KS after midnight and exiting
our area by 5 AM. If the MCS can maintain a developed cold pool
and stay balanced enough through its life-cycle then it has the
potential to produce damaging winds and heavy rainfall. However,
most indications are that it will weaken as it enters our area and
encounters a robust mid-level cap.

The evolution of Saturday will be dependent on overnight/morning
convection and cloud cover. Scattered showers and isolated storms
may linger into the morning as a surface low and cold front
pushes into the area. There is uncertainty as to timing and
severity of any development later in the day as some guidance
suggests showers and cloud cover will limit afternoon instability
and some have the cold front almost out of our area by peak
heating. The most likely location for afternoon/evening storms at
this time is along and south of the I-35 corridor. Hail, damaging
wind and heavy rain will be the main threats with any storms that
develop Saturday afternoon/evening.

The upper trough associated with this system becomes a closed low
Saturday night over the MS River Valley. This will leave eastern
Kansas in a position to receive wrap-around precipitation in the
form of heavy showers as forecast soundings indicate a fully
saturated sounding and PWATs around 1.75 inches. A potentially
active pattern may continue into next week as additional waves
meander through the flow into the middle of the week. Otherwise,
expect cooler temperatures for the weekend behind the front with
highs in the 70s and 80s, followed by a warm-up back into the 90s
for the start of the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 628 PM CDT Fri Jul 9 2021

VFR conditions should prevail through much of the period. Ongoing
thunderstorms across western NE should make their way towards the
terminals after 06Z. Brief reductions of VSBY and gusty northwest
winds should be the primary concerns. That round of storms should
clear the terminals shortly after sunrise. Additional storms are
possible Saturday afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ020-034.

&&

DISCUSSION...Jones
AVIATION...Baerg
Hazardous weather outlook, Jul 9, 10:00 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1000 PM CDT Fri Jul 9 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-110300-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1000 PM CDT Fri Jul 9 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms, some possibly severe, are likely tonight into
early Saturday morning. Damaging wind with locally heavy rainfall
are the main hazards. The best potential for these severe storms
appears to be along and north of Interstate 70, where a severe
thunderstorm watch is in effect through 5 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe storms are possible Saturday afternoon for areas
along and southeast of the Kansas Turnpike. Large hail, damaging
wind, and heavy rainfall are the main threats with any storms
that
develop Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:54 PM CDTSevere Thunderstorm WarningTOPWashington66 min
Jul 10, 12:00 AM CDTSevere Thunderstorm WarningTOPCloud60 min
Jul 10, 12:13 AM CDTSevere Thunderstorm WarningTOPRepublic32 min
Jul 10, 12:34 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington56 min
Jul 10, 12:57 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Marshall, Nemaha, Pottawatomie and 1 more48 min
Jul 10, 1:19 AM CDTSevere Thunderstorm WarningTOPGeary, Jackson, Morris, Shawnee, Wabaunsee56 min
Jul 10, 1:45 AM CDTSevere Thunderstorm WarningTOPBrown30 min
Jul 10, 1:49 AM CDTSpecial Weather StatementTOPRiley26 min
Jul 10, 1:58 AM CDTSevere Thunderstorm WarningTOPCoffey, Douglas, Franklin, Jefferson, Lyon, Morris and 3 more47 min
Jul 10, 2:44 AM CDTSpecial Weather StatementTOPRiley31 min
Jul 10, 3:08 AM CDTSpecial Weather StatementTOPWabaunsee37 min
Jul 10, 3:27 AM CDTSpecial Weather StatementTOPLyon33 min
Jul 10, 4:02 AM CDTSpecial Weather StatementTOPLyon, Osage28 min
Jul 10, 4:13 AM CDTSpecial Weather StatementTOPCloud32 min
Jul 10, 4:25 AM CDTSevere Thunderstorm WarningTOPCloud, Republic35 min
Jul 10, 4:36 AM CDTSpecial Weather StatementTOPAnderson, Franklin54 min
Jul 10, 4:40 AM CDTSpecial Weather StatementTOPClay35 min
Jul 10, 5:05 AM CDTSpecial Weather StatementTOPRiley40 min
Jul 10, 5:58 AM CDTSpecial Weather StatementTOPWabaunsee47 min
Jul 10, 3:34 PM CDTSpecial Weather StatementTOPRepublic56 min
Jul 10, 4:11 PM CDTSpecial Weather StatementTOPWashington34 min
Jul 10, 4:45 PM CDTSpecial Weather StatementTOPWashington30 min
Jul 10, 4:53 PM CDTSpecial Weather StatementTOPBrown, Nemaha67 min
Jul 10, 5:05 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Washington25 min
Jul 10, 5:26 PM CDTSpecial Weather StatementTOPPottawatomie34 min
Jul 10, 5:47 PM CDTSpecial Weather StatementTOPPottawatomie28 min
Jul 10, 5:54 PM CDTSpecial Weather StatementTOPDickinson, Geary36 min
Jul 10, 6:16 PM CDTSpecial Weather StatementTOPJefferson29 min
Jul 10, 6:47 PM CDTSpecial Weather StatementTOPDouglas28 min
Jul 10, 6:52 PM CDTSpecial Weather StatementTOPDouglas, Osage, Shawnee53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.